MAUDE Adverse Event Report: COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION

COOK INC WAYNE PNEUMOTHORAX SET; JOL CATHETER AND TIP, SUCTION
Model Number N/A
Medical Device Problem Codes Leak/Splash (1354); Separation Problem (4043)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/16/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a chest drain valve in wayne pneumothorax set leaked.The device was placed by micro-puncture in the pleural cavity for drainage of air and fluid and was securely connected to a collection bag.Two days later leakage was discovered at the distal end of the chest drain valve.It was noted that no force had been exerted on the catheter.Further communication with the customer indicated that the physician was concerned about contamination; therefore, the entire chest drain system was removed and replaced.No other adverse effects were reported for this incident.
 
Additional Manufacturer Narrative
Initial reporter, customer (person): postal code: (b)(6); phone: (b)(6); e-mail: (b)(6).Pma/510(k) #: exempt.This report includes information known at this time.A follow-up report will be submitted should additional, relevant information become available.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned or that a death or serious injury occurred; nor is it admission that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: it was reported that a chest drain valve in wayne pneumothorax set (rpn: c-utpt-1400-wayne-imh; lot#: 13627273) leaked.The device was placed by micro-puncture in the pleural cavity for drainage of air and fluid and was securely connected to a collection bag.Two days later, leakage was discovered at the distal end of the chest drain valve.A photo provided by the customer shows the clear portion of the chest drain valve has separated from the blue end.It was noted that no force had been exerted on the catheter.Further communication with the customer indicated that the physician was concerned about contamination; therefore, the entire chest drain system was removed and replaced.No other adverse effects were reported for this incident.Reviews of documentation including complaint history, device history record (dhr), instructions for use (ifu), and quality control procedures of the complaint device were conducted during the investigation.The complaint device was not returned; therefore, no physical examinations could be performed.However, the customer provided photos of the chest drain valve being opened/separated.Additionally, a document-based investigation evaluation was performed.A review of the device master record (dmr) concluded that sufficient inspection activities are in place to identify this failure mode prior to distribution.Cook reviewed the dhr for the reported complaint device lot 13627273.There were no related non-conformances or additional complaints found.Cook requested that the supplier investigate this occurrence.The supplier reviewed the lot records for this device.No nonconforming devices were noted.A review of the section data did not reveal any anomalies during production.There are no indications of a manufacturing issue that contributed to this failure mode.A vacuum decay test is performed on 100% of these products.Cook also reviewed product labeling.The product ifu, [c_t_wayne _rev12] ¿wayne pneumothorax set for trocar placement,¿ provides the following information to the user related to the reported failure mode: ¿instructions for use -preassemble catheter, connecting tube with stopcock, and cook chest drain valve.Attach cook chest drain valve in direction indicated by arrow on valve.Note: chest drain valve may be obviated if catheter is to be connected to a water seal suction apparatus or similar mechanical suction device.Do not connect catheter directly to wall suction.-remove obturator and confirm placement by valve movement and fluoroscopic or roentgenographic verification.All connections must be secure and airtight.Perform inspections of the catheter and connections regularly.The catheter and connected drain lines should be secured to the patient.Excessive tension on catheter connections (e.G., in instances of patient movement where the catheter in connected to a vacuum or drainage collection apparatus) may cause catheter/hub separation or accidental catheter dislodgement.To help prevent this from occurring, it is recommended to do one or both of the following: secure the catheter hub to the patient¿s skin by placing tape, suture, or a catheter securement device at the location.Form a strain relief loop in the connecting tube and secure the loop to the patient¿s skin with tape, suture, or catheter securement device.How supplied: supplied sterilized by ethylene oxide gas in peel-open packages.Intended for one-time use.Sterile if package is unopened or undamaged.Do not use the product if there is doubt as to whether the product is sterile.Store in a dark, dry, cool place.Avoid extended exposure to light.Upon removal from package, inspect the product to ensure no damage has occurred.¿ based on the device history record, supplier investigation, device master record, and product labeling, there is no indication the complaint device was manufactured out of specification.Cook did not identify any nonconforming material in house or in the field.Based on the information provided, no product returned, and the results of the investigation, cook concluded the cause of event to be component failure unrelated to manufacturing deficiency.The customer stated there was a problem with the one-way valve fitting.The chest drain valve opened, and it was not possible to fix it.It is possible that patient movement could have contributed to the reported failure; however, we cannot confirm this without additional information.The appropriate personnel have been notified.Cook will continue to monitor for similar complaints.Per the risk assessment no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
WAYNE PNEUMOTHORAX SET
Common Device Name
JOL CATHETER AND TIP, SUCTION
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer (Section G)
COOK INC
750 daniels way
bloomington IN 47404
Manufacturer Contact
jason crouch
750 daniels way
bloomington, IN 47404
8123392235
MDR Report Key16375174
Report Number1820334-2023-00133
Device Sequence Number7543793
Product Code JOL
UDI-Device Identifier00827002565333
UDI-Public(01)00827002565333(17)220926(10)13627273
Combination Product (Y/N)N
Initial Reporter CountryBR
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Distributor
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 03/20/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/26/2022
Device Model NumberN/A
Device Catalogue NumberC-UTPT-1400-WAYNE-IMH
Device Lot Number13627273
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/13/2023
Supplement Date Received by Manufacturer02/27/2023
Initial Report FDA Received Date02/14/2023
Supplement Report FDA Received Date03/20/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured12/30/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age45 YR
Patient SexMale